Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 40, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 28, 2013, 2:18 PM PDT for San Diego County, California. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2013, 2:18 PM PDT (21:18 UTC)
- Expired
- Aug 28, 2013, 4:15 PM PDT
- In force
- 117 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 56 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
034 WGUS56 KSGX 282118 FFWSGX CAC073-282315- /O.NEW.KSGX.FF.W.0040.130828T2118Z-130828T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 218 PM PDT WED AUG 28 2013 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 415 PM PDT * AT 212 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE CHARIOT BURN AREA. * THE HEAVY RAIN ASSOCIATED WITH THIS STORM WILL LIKELY PRODUCE FLASH FLOODING AND DEBRIS FLOWS IN AND BELOW THE BURN AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... WATERSHEDS BURNED IN 2013 BY THE CHARIOT FIRE ARE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODS AND DEBRIS FLOWS FROM THIS RAINSTORM. ROADS...TRAILS...AND CAMPGROUNDS LOCATED ALONG DRAINAGES WITHIN OR BELOW THE BURNED BASINS CAN BE IMPACTED BY FLASH FLOODS AND DEBRIS FLOWS. THIS INCLUDES...BUT IS NOT RESTRICTED TO...THOSE EAST OF THE BURN PERIMETER AND WEST OF COUNTY HIGHWAY S-2...OR THE GREAT SOUTHERN OVERLAND STAGE ROUTE OF 1849...AND THE BUTTERFLIED RANCH TRAILER PARK. FOR MORE INFORMATION ON POST-FIRE DEBRIS FLOWS AND WHAT TO DO IF YOU LIVE NEAR A RECENTLY BURNED AREA...GO TO LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE/ && LAT...LON 3297 11651 3299 11641 3287 11633 3287 11645 $$ JAD
2 follow-up statements
351 WGUS76 KSGX 282148 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 248 PM PDT WED AUG 28 2013 CAC073-282315- /O.CON.KSGX.FF.W.0040.000000T0000Z-130828T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA- 248 PM PDT WED AUG 28 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR EAST CENTRAL SAN DIEGO COUNTY... AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE HEAVY RAIN PRODUCING THUNDERSTORMS IN AND AROUND THE CHARIOT BURN AREA. THESE STORMS ARE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS. DOPPLER RADAR ESTIMATES UP TO 0.6 INCHES OF RAIN HAS FALLEN IN THE BURN AREA IN ABOUT 30 MINUTES. THIS IS WELL IN EXCESS OF USGS THRESHOLDS FOR DEBRIS FLOWS FROM THIS BURN SCAR. POCKETS OF HEAVY RAIN ARE LIKELY TO CONTINUE FOR ANOTHER HOUR OR SO BEFORE DISSIPATING. PRECAUTIONARY/PREPAREDNESS ACTIONS... WATERSHEDS BURNED IN 2013 BY THE CHARIOT FIRE ARE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODS AND DEBRIS FLOWS FROM THIS RAINSTORM. ROADS...TRAILS...AND CAMPGROUNDS LOCATED ALONG DRAINAGES WITHIN OR BELOW THE BURNED BASINS CAN BE IMPACTED BY FLASH FLOODS AND DEBRIS FLOWS. THIS INCLUDES...BUT IS NOT RESTRICTED TO...THOSE EAST OF THE BURN PERIMETER AND WEST OF COUNTY HIGHWAY S-2...OR THE GREAT SOUTHERN OVERLAND STAGE ROUTE OF 1849...AND THE BUTTERFLIED RANCH TRAILER PARK. FOR MORE INFORMATION ON POST-FIRE DEBRIS FLOWS AND WHAT TO DO IF YOU LIVE NEAR A RECENTLY BURNED AREA...GO TO LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE/ RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. ADDITIONAL RAINFALL AMOUNTS OF ONE INCH OR MORE ARE POSSIBLE IN THE WARNED AREA. && LAT...LON 3297 11651 3299 11641 3287 11633 3287 11645 $$ JAD
170 WGUS76 KSGX 282312 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 412 PM PDT WED AUG 28 2013 CAC073-282318- /O.EXP.KSGX.FF.W.0040.000000T0000Z-130828T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA- 412 PM PDT WED AUG 28 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT FOR EAST CENTRAL SAN DIEGO COUNTY... THUNDERSTORMS HAVE DISSIPATED IN AND AROUND THE CHARIOT FIRE BURN AREA. A REMOTE RAIN GAGE ON MOUNT LAGUNA...NEAR THE BURN AREA REPORTED 1.08 INCHES OF RAIN. NO DEBRIS FLOWS OR FLOODING HAVE BEEN REPORTED AT THIS TIME. LAT...LON 3297 11651 3299 11641 3287 11633 3287 11645 $$ JAD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 1:50 PM PDT, 28 minutes earlier.
Area forecast discussion, Aug 28, 1:50 PM PDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT WED AUG 28 2013
.SYNOPSIS...
WARM AND MUGGY CONDITIONS WILL PREVAIL ACROSS SOUTHERN CALIFORNIA
THE NEXT SEVERAL DAYS...AS ADDITIONAL SUBTROPICAL MOISTURE SPREADS
ACROSS SOUTHERN CALIFORNIA. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
OVER THE MOUNTAINS AND DESERTS THROUGH THIS EVENING. HOWEVER...A
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP FOR THURSDAY
AND FRIDAY. FLASH FLOODING WILL BE POSSIBLE ON THURSDAY...AND
POTENTIALLY ON FRIDAY AS WELL. A GRADUAL DRYING TREND WILL DEVELOP
FOR THE WEEKEND AND EARLY NEXT WEEK...WITH JUST A SLIGHT CHANCE OF
AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW AN IMPRESSIVE TROUGH OF LOW
PRESSURE POISED OVER THE NORTHEAST PACIFIC...WITH A STRONG RIDGE OF
HIGH PRESSURE CENTERED OVER THE PLAINS. AS A RESULT...SOUTHERN
CALIFORNIA REMAINS UNDER SLIGHTLY DRIER SOUTH TO SOUTHWESTERLY FLOW
ALOFT...WITH THE 12Z KNKX SOUNDING SHOWING PRECIPITABLE WATER VALUES
AROUND 1.51 INCHES THIS MORNING. THE SOUNDING ALSO SHOWS ANOTHER
RESPECTABLE CAP TODAY AROUND 550 MBS...WHICH IS JUST NOW SHOWING
SIGNS OF BREAKING. CURRENT COMPOSITE RADAR IMAGERY SHOWS A FEW
ISOLATED SHOWERS OVER THE RIVERSIDE COUNTY MOUNTAINS AND THEN A FEW
SNEAKING NORTH FROM BAJA. NEEDLESS TO SAY...THE THUNDERSTORM
POTENTIAL WILL LIKELY BE BETTER TODAY THAN YESTERDAY...BUT STILL
ISOLATED TO WIDELY SCATTERED AT BEST. MEANWHILE...TEMPERATURES THIS
AFTERNOON ARE ALL RUNNING WARMER THAN THIS TIME YESTERDAY...WITH
SOME LOCATIONS AS MUCH AS 5 TO 10 DEGREES WARMER THAN THIS TIME
YESTERDAY. NEEDLESS TO SAY...THE WARM OR EVEN HOT AND MUGGY
CONDITIONS WILL CONTINUE THROUGH THIS EVENING...WITH ANOTHER MILD
NIGHT EXPECTED TONIGHT.
ANOTHER SURGE OF MOISTURE WILL SPREAD ACROSS SOUTHERN CALIFORNIA ON
THURSDAY. AT THIS TIME...THE MODELS HAVE BACKED OFF THE IDEA OF THE
MCS FROM WESTERN ARIZONA OR EASTERN IMPERIAL COUNTY SPREADING
MOISTURE ACROSS THE LOWER DESERTS TONIGHT...EVEN THOUGH CANNOT FULLY
RULE THIS OUT...GIVEN SOME THUNDERSTORMS ARE CURRENTLY FORMING NEAR
THE COLORADO RIVER BASIN. HOWEVER...EXPECT THE BRUNT OF THE
MOISTURE TO SPREAD INTO THE REGION DURING THE DAY ON THURSDAY. AT
THIS TIME...IT APPEARS THAT THERE SHOULD BE ENOUGH HEATING EARLY IN
THE DAY AND INSTABILITY...FOR SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE. THERE IS EVEN A CHANCE FOR THE VALLEYS...BUT STILL THINK
THE BEST CHANCE WILL BE IN THE MOUNTAINS AND DESERTS. SINCE
PRECIPITABLE WATER VALUES WILL BE INCREASING TO BETWEEN 2 AND 2.25
INCHES...HAVE ISSUED A FLASH FLOOD WATCH FOR THURSDAY AFTERNOON AND
EVENING. ALTHOUGH THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO
THE OVERNIGHT HOURS...AS A WEAK DISTURBANCE MOVES THROUGH THE
REGION...HAVE NOT EXTENDED THE WATCH PAST 10 PM...BECAUSE AM A
LITTLE LEARY OF THE MODELS BACKING OFF THIS FEATURE. BY
FRIDAY...THE MODELS ARE SHOWING A RELATIVELY THICK CLOUD SHIELD
ENVELOPING SOUTHERN CALIFORNIA...SO THINK THAT THE MAIN THREAT AT
THIS POINT IN TIME WILL BE SHOWERS RATHER THAN THUNDERSTORMS.
HOWEVER...IF SOME SUNBREAKS OCCUR...THUNDERSTORMS CANNOT BE RULED
OUT.
DRIER AIR WILL THEN GRADUALLY SPREAD ACROSS THE REGION THIS WEEKEND
AND EARLY NEXT WEEK. FOR THIS REASON...THINK THE THUNDERSTORM
THREAT WILL LIKELY BE LIMITED TO THE MOUNTAINS AND DESERTS AND
SATURDAY...DECREASING IN AREA ON SUNDAY AND MONDAY JUST TO THE
NORTHERN MOUNTAINS AND DESERTS. OTHERWISE...EXPECT A GRADUAL
COOLING TREND FOR THE WEEKEND AS WELL...AS ONSHORE FLOW AND THE
MARNIE LAYER TRIES TO RETURN. HOWEVER...THE MODELS HINT AT THE
RIDGE REBOUNDING FOR EARLY NEXT WEEK...WITH SLIGHTLY WARMER
CONDITIONS DEVELOPING ONCE AGAIN.
&&
.AVIATION...
281925Z...THROUGH 29/0100 UTC...SCT-BKN CLDS MAINLY OVER MTNS/DESERTS
WITH BASES 10000 FT MSL AND TOPS 25000 FT MSL...ISOLD TSTMS OVER/N OF
HIER MTNS WITH TOPS TO FL400.
29/0100-1100 UTC...SCT CLDS 10000-15000 FT MSL.
29/1100-1700 UTC...OVER WATER/INLAND 5-10SM AND BLO 1000 FT MSL...
SCT STRATUS VSBY 3-5SM BR/HZ...ALL AREAS BKN-OVC MERGG LYRS
13000-20000 FT MSL. LGT-MDT MIXED ICGIC WITH FRZLVL 15000 FT MSL.
&&
.HYDROLOGY...PRECIPITABLE WATER VALUES WILL INCREASE ONCE AGAIN
ACROSS SOUTHERN CALIFORNIA FROM THURSDAY AND FRIDAY TO BETWEEN 1.75
AND 2.25 INCHES. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...AND
ANY THUNDERSTORMS THAT DO DEVELOP WILL LIKELY PRODUCE HEAVY
RAIN...WITH THE POTENTIAL FOR FLASH FLOODING OR DEBRIS FLOWS.
THEREFORE...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THURSDAY
AFTERNOON AND EVENING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR THE APPLE AND LUCERNE VALLEYS...COACHELLA
VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY
MOUNTAINS.
PZ...NONE.
&&
PUBLIC/HYDROLOGY...PALMER
AVIATION/MARINE...BALFOURHazardous weather outlook, Aug 28, 4:00 AM PDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT WED AUG 28 2013 CAZ042-043-048-050-055>058-060>062-282330- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 400 AM PDT WED AUG 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS AND DESERTS THIS AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS...DESERTS AND INLAND VALLEYS THURSDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS AND DESERTS SATURDAY AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MM
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:10 PM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 33 hr |
| Aug 28, 2:33 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.